Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Charleston, WV

June 16, 2003Athens County, Ohio

NWS Charleston, WV issued this flash flood warning at Jun 16, 2003, 1:57 PM EDT for Athens County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2003, 1:57 PM EDT (17:57 UTC)
Expired
Jun 16, 2003, 4:00 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Athens County, OH

The radar

The Charleston,WV radar (KRLX), 117 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 161801
FFWRLX
OHC009-162000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ATHENS COUNTY IN SOUTHEAST OHIO...

* UNTIL 400 PM EDT...

* AT 146 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG 
THUNDERSTORM OVER SOUTHWEST ATHENS COUNTY.  THIS STORM IS MOVING 
LITTLE WHILE HAVING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR.  THE 
HEAVIEST RAIN IS BETWEEN ATHENS AND ALBANY.  

--CALL TO ACTION-- A FLASH FLOOD WARNING MEANS THAT FLOODING IS 
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER 
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD 
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT 
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY
AND SEEK HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO
SO SAFELY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 10:42 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 16, 10:42 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1042 AM EDT MON JUN 16 2003

SURFACE BOUNDARY DRAPED ACROSS I-64 CORRIDOR COUPLED WITH A TROPICAL
AIRMASS AND UPPER FLOW E/SE LESS THAN 10KTS...SETUP IS PRESENT FOR
BACKBUILDING CELLS.  NEARLY STATIONARY CELL ACROSS NORTHERN KANAWHA
COUNTY SINCE 5 AM DUMPING UPWARDS OF 2-3 INCHES AND CREATING LOTS OF
FLOODED ROADS.

FOR THIS AFTERNOON WITH FLOW BACKING TO THE SE ALOFT ACROSS NORTHERN
WEST VIRGINIA AND SOUTHWEST ACROSS THE COAL FIELDS...FEEL BEST
CHANCE REMAINS ALONG AND SOUTH OF I-64.  PWATS REMAIN NEAR 1.7 AND
WARM CLOUD DEPTH OF 11KFT...SO 40 TO 50DBZ (NON-CONVECTIVE CELL)
COULD EASILY PRODUCE NEAR 0.75 INCHES IN AN HOUR.  WITH ALL THE
CLOUDS LOWERED MAX TEMPS A CAT ACROSS THE SOUTH WITH NEAR 80F ACROSS
THE NORTH.

.RLX...FLOOD WATCH THRU TONIGHT FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLOOD WATCH THRU TONIGHT FOR ZONES VAZ003>004.
KY...FLOOD WATCH THRU TONIGHT FOR ZONES KYZ101>103...KYZ105.
OH...FLOOD WATCH THRU TONIGHT FOR ZONES OHZ075>076...OHZ083>087.

99
********************************************************************
330 AM EDT MON JUN 16 2003

TODAY AND TONIGHT...
SIMILAR SITUATION TONIGHT AS IT WAS THIS TIME LAST NIGHT.  WE REMAIN
IN SAME WARM AND MOIST AIRMASS WITH PW/S WELL OVER 1.5 INCHES.  ONE
DIFFERENCE IS THAT SOME DRIER AIR HAS MOVED INTO THE NORTHERN PART
OF THE AREA AS DEWPOINTS ARE AROUND 60 AND UPPER 50S ACROSS NORTHERN
FRINGES OF CWA.  RADAR CURRENTLY INDICATING SCATTERED SHOWERS ONCE
AGAIN ACROSS SOUTHERN CWA AND PARTS OF SOUTHEAST OHIO.

LOOKING AT YET ANOTHER DAY OF RAIN AND POTENTIAL PROBLEMS DEPENDING
ON WHERE ORGANIZATION TAKES PLACE.  WITH FRONTAL BOUNDARY ACROSS
NORTHERN CWA AND WEAK UPPER ENERGY EXPECTED TO MOVE INTO REGION
TODAY FROM SOUTHWEST...HAVE GRADIENT IN POP FIELD FROM NORTHEAST TO
SOUTHWEST WITH CHANCE POPS IN NORTHEAST TO LIKELY SOUTHWEST.
GRADUALLY LOWER POPS TO CHANCE ALL LOCATIONS OVERNIGHT WITH LOSS OF
DAYTIME HEATING BUT THERE WILL CERTAINLY BE POTENTIAL FOR NOCTURNAL
SHOWERS.  AFTER COORDINATION WITH SURROUNDING OFFICES...HAVE ALSO
EXTENDED CURRENT FLOOD WATCH UNTIL 4 AM TUES MORNING AS ANY
ORGANIZED SHOWERS AND THUNDERSTORMS COULD CAUSE PROBLEMS WITH
SATURATED GROUNDS.  THINK THERE IS POSSIBILITY FOR WATCH TO BE
EXTENDED INTO TUES BUT AT THIS TIME WITHIN THIS MESOSCALE DRIVEN
ENVIRONMENT DECIDED TO GO ONE DAY AT A TIME.

LEANED TOWARD THE WARMER FWC/MET GUIDANCE FOR TEMPS TODAY THINKING
THAT WITH A FEW BREAKS IN CLOUDS AND SUN WE COULD EASILY REACH UPPER
70S TO NEAR 80 AS WE WILL BE STARTING DAY IN UPPER 60S.  WENT
TOWARDS WARMER FWC/MET GUIDANCE FOR LOWS TONIGHT AS WELL THINKING
CLOUDS AND HIGH DEWPOINTS WILL KEEP TEMPS UP.

TUESDAY THROUGH SUNDAY...
MODELS IN REASONABLE AGREEMENT THAT A STRONG ENOUGH SHORT WAVE WILL
SWEEP ACROSS THE REGION TUESDAY AND TUESDAY NIGHT...HELPING TO PUSH
OUT MUCH OF THE MID AND UPPER LEVEL MOISTURE CURRENTLY OVER THE
AREA.  BEFORE THIS HAPPENS...THIS FEATURE WILL ENHANCE CONVECTION
TUESDAY AND TUESDAY NIGHT.  A COLD FRONT WITH A STRONGER SHORT WAVE
WILL CROSS THE AREA THURSDAY WITH SCATTERED CONVECTION.  HIGH
PRESSURE WITH DRIER AND COOLER AIR FINALLY TAKES CONTROL FRIDAY
THROUGH THE WEEKEND. MOS GUIDANCE PROBABLY A TOUCH TOO HIGH GIVEN
THE ALL THE MOISTURE...CLOUDS AND IMPENDING CONVECTION THROUGH
WEDNESDAY. OTHERWISE...TEMPERATURE GUIDANCE FOLLOWED AS A GENERAL
RULE.

HC/JMV
********************************************************************
1005 PM EDT SUN JUN 15 2003

WILL UPDATE FORECAST TO LOWER WINDS TONIGHT AND MONDAY. WILL ALSO
ADJUST POPS BASED ON CURRENT RADAR TRENDS.

RPY
********************************************************************
135 PM EDT SUN JUN 15 2003

...TONIGHT AND MONDAY...

THE FLOOD WATCH FOR THE OVERNIGHT WILL CONTINUE...AS THE RADAR
INDICATING SCATTERED SHOWERS AND THUNDERSTORMS POPPING UP AT THIS
TIME.  LOW LEVEL MOISTURE IS STILL HIGH...HEAVY RAINFALL POSSIBLE
WITH THESE STORMS FOR TONIGHT.  THE PRECIPITATION WILL DECREASE FROM
NORTH TO SOUTH OVERNIGHT...SO THE CHANCE POPS ARE GOOD FOR THE NORTH
WITH LIKELY POPS SOUTH.  THE DRY FORECAST FOR THE WEST AS THE SYSTEM
PULLS AWAY FROM THE SOUTH AND EAST...CONTINUE SLIGHT CHANCE CENTRAL
AND NORTH...CHANCE POPS SOUTH WHICH IS CLOSER TO THE SYSTEM WITH
OVERRUNNING CONDITIONS AHEAD OF THE NEXT SYSTEM LATE MONDAY NIGHT
INTO TUESDAY.  TEMPERATURES ARE REASONABLE WITH MINOR CHANGES TO THE
HIGHS ON MONDAY.

...MONDAY NIGHT THROUGH WEDNESDAY NIGHT...

IN LIGHT OF LATEST MODEL INFORMATION WITH LOW MOVING INTO THE
CENTRAL OHIO VALLEY ON TUESDAY...UPPED POPS AND LOWERED MAXIMUM
TEMPERATURES TO BE MORE IN LINE WITH MAV GUIDANCE...AS A RESULT OF
MORE CLOUDS AND PRECIPITATION SUGGESTED BY MODELS.  WILL NEED TO
MONITOR CLOSELY IF WE DONT GET ANY BREAKS IN RAINFALL MONDAY. MAY
FINALLY GET A BREAK IN THE RAIN BY THURSDAY.

...THURSDAY THROUGH SUNDAY...

AFTERNOON HIGHS NEAR 80 ACROSS THE LOWLANDS SEEM REASONABLE DURING
THIS TIME PERIOD.  THIS IS NEAR SEASONAL NORMS.  COLD FRONT PROGGED
TO COME THROUGH ON THURSDAY.  THIS FEATURE WILL WORK AS A
KICKER...TO PUSH OUT THE PESKY FRONTAL BOUNDARY THAT DOES NOT SEEM
TO WANT TO LEAVE.  THIS RESULTS IN A CHANGE IN THE TIMING OF THE
COLD FRONT...PUSHING IT UP A FEW HOURS.  HAD ORIGINALLY EXPECTED THE
FRONT TOWARDS FRIDAY.  AS FOR THE NEXT WEEKEND...HIGH PRESSURE WILL
SINK SOUTHWARD FROM THE UPPER GREAT LAKES REGION BEHIND THE COLD
FRONT.  THIS WILL KEEP DRY WEATHER IN THE FORECAST FOR SATURDAY AND
SUNDAY.

.END/ ELW/DB/KF
********************************************************************

In the hours before

Special weather statement, Jun 16, 8:54 AM EDT, 5 hours 3 minutes before
WVZ037-161400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
854 AM EDT MON JUN 16 2003

AT 854 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORM ACTIVITY IN NICHOLAS COUNTY...ESPECIALLY FROM DRENNEN
AND MOUNT LOOKOUT TO SUMMERSVILLE.

THESE THUNDERSTORMW WILL BRING LOCAL HEAVY RAIN OF AN INCH OR MORE
THIS MORNING WHICH WILL BRING RAPID RISES ON CREEKS AND STREAMS IN
THE VICINITY OF THE SUMMERVILLE LAKE RECREATIONAL AREA.

PERSONS LIVING OR CAMPING NEAR CREEKS AND STREAMS IN THIS REGION
SHOULD BE ON THE ALERT.  DO NOT ENTER OR TRY TO CROSS WATER OUT OF
THE BANKS OR ACROSS ROADWAYS.
Local storm report, Jun 16, 9:39 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
939 AM EDT MON JUN 16 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0938 AM    CHARLESTON                WV   FLOODING
06/16/03   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0923 AM AND 0938 AM
                                          STREAMS OVER ROADS OR
                                          IN BUILDINGS.
Local storm report, Jun 16, 9:43 AM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
943 AM EDT MON JUN 16 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 AM    ELKVIEW                   WV   FLOODING
06/16/03   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0925 AM AND 0940 AM
                                          STREAMS OVER ROADS OR
                                          IN BUILDINGS.
Special weather statement, Jun 16, 11:11 AM EDT, 2 hours 46 minutes before
WVZ046-161715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1111 AM EDT MON JUN 16 2003

DURING THE LATE MORNING HOURS NATIONAL WEATHER SERVICE RADAR
INDICATED SOME LOCALLY HEAVY RAINS OF 1 TO 2 INCHES HAD FALLEN OVER
CENTRAL POCAHONTAS COUNTY IN THE VICINITY OF SNOWSHOE...CASS AND
GREEN BANK.  THIS WILL BRING STREAMS IN THESE AREAS TO AROUND
BANKFULL CREATING SOME PROBLEMS IN NORMAL LOW SPOTS NEAR CREEKS AND
STREAMS.

MOTORIST SHOULD BE ALERT FOR WATER OVER ROADWAYS AND NOT ATTEMPT TO
DRIVE THROUGH WATER IF ENCOUNTERED.  PERSONS LIVING ALONG CREEKS AND
STREAMS SHOULD REMAIN ALERT SHOULD FLOODING PROBLEMS DEVELOP.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:12 PM EDTFlash Flood WarningRLXLawrence3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.